After one chemotherapy session, I can already tell that writing might be a little harder for me. My brain feels like it’s wrapped up in about six inches of wool. Whether that’s an effect of the actual drugs, or some kind of psychosomatic effect, or stress, I don’t know. After any kind of conversation that requires decision making or recall, I feel like a nap. I called my mom today to wish her a happy birthday and completely forgot to even mention her birthday until halfway through the conversation.
It’s strange, though. Otherwise, I feel vaguely under the weather, but not horrible. I know I felt worse on the worst days of my three pregnancies. It’s still early, I realize, and new side effects can crop up at any time. For right now, though, for today, I can say that I’m okay. And right now is all that matters.
When I walked into the chemotherapy room yesterday, I was surprised by the quiet and relative calm. I felt almost like I had wandered into a bizzaro-world airport waiting room. My favorite blogger Xeni’s analogy for the cancer experience is to traveling, and that didn’t seem more true than yesterday. The gentleman in the chair next to me struck up a conversation. He had been there since early in the morning and had seen many people come and go, and he told me how surprised he was to note that only four men had been in there, compared to twenty or so women. There were women not much older than me.
It seems like it took a lot of time for things to start happening. When I entered, I was told to sit down in a chair right inside the door. They needed to access my port to draw blood. I briefly felt woozy. Since my biopsy, my legs go a little wiggly at the mention of lidocaine, which they needed to apply before inserting the needle. I felt ridiculous, and I had one of those looking-down-on-my body moments that I seem to get these days.
Afterward, I was led to a chair in the middle of the room. I felt the need to occupy myself right away and pulled out my kindle. I felt restless. Just as I do when I travel, I couldn’t decide if I wanted to read or attempt to make the time pass by sleeping. Luckily, the decision was made for me. During the first portion of the session, I was told to munch on ice chips to ward away the mouth sores that were a frequent side effect of the drug.
While I munched, I chitchatted with my nurse. I realized that I’m going to be spending a lot of time with these people. They’re going to become friends, of a sort. We talked about our kids, like two people sitting together during an interminable voyage. I think I’m going to tire of ice chips very soon.
I still marvel at the support and love of my friends.
A friend of mine, Lauren, sings at a bar once a month, and my other friend Mitchell and I often go to her gigs to cheer her on. We went last Thursday night, the first time in quite a while, and I was so happy to be around people and with a friend who understood that I didn’t necessarily want to talk about the cancer, but was more than happy to listen to me talk.
Another college friend, Heather, sent along a necklace with a pretty charm, and I’ve decided to wear it every single day until my treatment is over.
8 thoughts on “charm”
good to “hear” you talk. may make you focus really hard, though; don’t force it if it causes pain. a check-in is sufficient; hang in there 🙂
Not to be a downer, but just be careful of crowds and sick people while you’re on chemo. Also, make sure you exercise good oral care, especially if you’re on the drugs that have mouth sores as a side effect. Remember that your goal is to let he drugs kill for now so you can get back to “real” living when it’s over. You can do it! Praying for you.
Thank you for sharing your experiences. When I thought of the reason why I shouldn’t be complaining about my day today, I thought of you & others like you who share their fight & struggles with such strength & honesty. Lord, Jesus, please touch her body & heal her & comfort her. In Jesus’ Name. Amen.
Stay strong, Mrs. Xena Hawaii.
Sounds like brain fog, Jen. I’ve had that as a side effect of much, much weaker medications than what your taking. It’s temporary and will make your normally clear, smart mind seem that much more so once treatment is over. Sending you daily prayers…
Keep up the writing, Jen. When the brain fog sets in, you can pretend you’re *me* at 5:00 A.M. before my morning coffee. Only, after treatment, *your* mornings are going to go back to the anytime-quick-wit that is you. (((hugs)))
Jen, please look at the following blog entry from an admin at my work, who is on her second bout of cancer. It concerns oral care. http://michellewillwin.blogspot.com/2012/04/dental-issues-duringafter-chemo.html
Thanks for the update, Jen… I know this is a really tough journey that you’re on, but please know that you’re not alone. We are all supporting you with aloha and prayers.